Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 343, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 25, 2002, 2:03 PM CDT for Marengo County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2002, 2:03 PM CDT (19:03 UTC)
- Expired
- Aug 25, 2002, 3:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244 WUUS54 KBMX 251903 SVRBHM ALC091-252000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 202 PM CDT SUN AUG 25 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARENGO COUNTY IN SOUTHWEST ALABAMA * UNTIL 300 PM CDT * AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF MYRTLEWOOD...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DAYTON... LINDEN...PROVIDENCE AND THOMASTON. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3240 8800 3224 8799 3219 8754 3246 8766
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:58 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 25, 9:58 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 958 AM CDT SUN AUG 25 2002 DIFFICULT TO LOCATE FRONT BUT SOME DRIER AIR HAS STARTED TO SPREAD INTO THE NORTHERN SECTIONS. WILL LOWER POPS ACROSS THE NORTH INTO 30 PERCENT RANGE. THUNDERSTORM COMPLEX MOVING ACROSS SECTIONS OF MISSISSIPPI WILL MOVE INTO THE WESTERN SECTIONS OF THE AREA. WILL RAISE POPS ACROSS THE WESTERN SECTIONS TO CATEGORICAL. REST OF CENTRAL AND SOUTHERN SECTIONS LOOK FINE BUT MAY NEED TO LOWER POPS NEAR BHM EARLY THIS AFTERNOON IF STORMS PASS TO THE SOUTH. WILL LOOK AT 15Z OBS FOR LAST MINUTE CHANGES TO THE TEMPS. .BHM...NONE.
In the hours before
Special weather statement, Aug 25, 1:00 PM CDT, 1 hour 3 minutes before
ALZ001>050-251955- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT SUN AUG 25 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EAST CENTRAL MISSISSIPPI WILL MOVE ACROSS WEST CENTRAL AND SOUTHWEST ALABAMA THIS AFTERNOON. THE AIRMASS OVER SOUTH ALABAMA IS VERY UNSTABLE...AND AS THE THUNDERSTORMS MOVE INTO THE REGION...SOME OF THE STORMS WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING CLOUD TO GROUND LIGHTNING... WHICH CAN RESULT IN ELECTRICAL FIRES IN HOMES AND BUILDINGS. THE BEST CHANCE OF SEVERE WEATHER THIS AFTERNOON WILL BE ALONG AND SOUTH OF A LINE FROM CARROLLTON...TO TUSCALOOSA...TO MONTEVALLO...TO ROCKFORD...TO LAFAYETTE. ELSEWHERE...ACROSS NORTHERN ALABAMA...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR THE POSSIBILITY OF A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH ALABAMA. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...4 MONTGOMERY...5
Special weather statement, Aug 25, 1:41 PM CDT, 22 minutes before
ALZ031-251911- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 141 PM CDT SUN AUG 25 2002 AT 135 PM...DOPPLER RADAR INDICATED AN INTENSE THUNDERSTORM MOVING INTO GREENE COUNTY IN SOUTHWESTERN ALABAMA. THIS STORM IS PRODUCING EXTENSIVE CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS OF RAIN AND GUSTY WINDS UP TO 40 MPH. THE STORM IS MOVING TO THE EAST AT AROUND 15 MPH. PERSONS ARE STRONGLY URGED TO SEEK A SAFE SHELTER UNTIL THE STORM PASSES. && DKJ/KL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:38 PM CDT | Severe Thunderstorm Warning | BMX | Franklin, Marion | 37 min |
| Aug 25, 12:42 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 48 min |
| Aug 25, 1:50 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.